Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 63, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 11, 2022, 12:35 PM CDT for Lyon County, Minnesota. It was in force for 10 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2022, 12:35 PM CDT (17:35 UTC)
- Expired
- May 11, 2022, 12:45 PM CDT
- In force
- 10 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 139 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 12:36 PM CDT | HAIL 1 | Cottonwood, MN | REPORT FROM MPING: QUARTER (1.00 IN.). |
| May 11, 12:36 PM CDT | HAIL 1.25 | 4 Sse Cottonwood, MN | |
| May 11, 12:37 PM CDT | HAIL 1.25 | Cottonwood, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1699 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
012
WUUS53 KFSD 111735
SVRFSD
MNC083-111745-
/O.NEW.KFSD.SV.W.0063.220511T1735Z-220511T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1235 PM CDT Wed May 11 2022
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Lyon County in southwestern Minnesota...
* Until 1245 PM CDT.
* At 1234 PM CDT, a severe thunderstorm was located over Cottonwood,
or 13 miles northeast of Marshall, moving north at 30 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Lyon County near Cottonwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4455 9561 4454 9560 4452 9560 4457 9578
4463 9576 4463 9561
TIME...MOT...LOC 1734Z 201DEG 27KT 4461 9563
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Chapman1 follow-up statement
801
WWUS53 KFSD 111749
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1249 PM CDT Wed May 11 2022
MNC083-111758-
/O.EXP.KFSD.SV.W.0063.000000T0000Z-220511T1745Z/
Lyon MN-
1249 PM CDT Wed May 11 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LYON COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
LAT...LON 4455 9561 4454 9560 4452 9560 4457 9578
4463 9576 4463 9561
TIME...MOT...LOC 1748Z 201DEG 27KT 4470 9558
$$
ChapmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:24 PM CDT, 11 minutes earlier.
Area forecast discussion, May 11, 12:24 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1224 PM CDT Wed May 11 2022 .SHORT TERM...(Today and Tonight) Issued at 355 AM CDT Wed May 11 2022 The focus for the next 24 hour will be the severe weather threat. Early this morning isolated thunderstorms have developed over portions of northwestern Iowa and southwestern Minnesota. This is in response to increasing warm air advection around 700 mb along with increasing 700-500 mb lapse rates which are 8C/km. Warm advection will continue into mid morning - primarily east of the James River. While soundings show parcels located above 800 mb to be capped near the Missouri River, this cap weakens as one moves north. With 8 C/km lapse rates, even the limited moisture in the EML will produce a couple of thunderstorms early this morning as parcels originating around 700 mb have a CAPE around 300 J/kg. Any storms that do form will spread northeast through the morning. If storms are able to tap into the moisture at 850 mb or below, then updraft will have access to CAPEs approaching 2000 J/kg. As a result, there is a low (5%) probability that one or two storms could produce marginally severe hail to 1 inch. These storms will move northeast of the area by early afternoon. Through the day a strong warm front will move north. This front is currently located from north of OMA to near Ames, Iowa. With increasing southerly flow ahead of developing cyclone, the warm front will begin to move northwest. How fast the warm front moves north is dependent on how widespread convection will be this morning. The most likely solution is that only isolated convection occurs. In that case, the front is expected to be near Hwy 20 by 18Z, I-90 by 21Z and Hwy 14 by 00Z. The lower probability solution is that convection is more widespread this morning and outflow reinforces the temperature gradient north of the warm front. In that case, the warm front would not reach I-90 until 00Z. The current forecast assumes a faster moving front. Following this scenario, clouds ahead of the front will limit the temperature rise much of the morning. as the front approaches and the surface continues to warm, clouds will being to break up - initially near the front and then north of the front. North of the boundary temperatures will warm into the lower 80s while south of the boundary, temperatures will warm into the lower to middle 90s. In addition, moisture will pool along the warm front this afternoon with dew points approaching 70 degrees by late this afternoon around I90. An upper wave/MCV over northern Texas is forecast by all models to reach northeastern Nebraska by early this afternoon. Initially a fairly strong cap will exist across the region. However, the combination of an enhanced frontal circulation with the front and synoptic scale ascent within the EML will act to weaken the cap. Most CAMs show convective initiation by 20Z near the warm front between Hwy 20 and I90. The MCV will be accompanied with a 500 mb jetlet with winds of 50-60 kts. This will act to enhance the 0-6 km bulk shear to 40-50 kts along and north of the warm front. With some CIN in place, expecting that storms will remain discrete for at least a couple of hours. At least a couple of these storms are likely to become supercellular - most likely along and north of the warm front. Very large hail (up to 2.5 in) is possible with any supercells given the MLCAPE of 2000-3000 J/kg and 700-500 mb lapse rates over 8 C/km. Near the warm front, 0-1 km bulk shear will be enhanced - perhaps over 20 kts by early evening. Any supercell that is in the vicinity of the surface front will have the potential to produce a tornado with the greatest threat over southwestern Minnesota into east central South Dakota. DCAPEs over 1000 J/kg may also result in damaging wind gusts to 70 mph in the RFD of any storms. The upper wave moves northeast of the area by 03Z as does the warm front and that should really decrease the severe weather threat. A few additional storms may form but with deep layer shear dropping to 20 kts south of the warm front and increasing boundary layer stability, there will be little if any severe threat with these storms. Persons planning outdoor activities later this afternoon and evening should have a way to obtain warnings should storms approach. .LONG TERM...(Thursday through Tuesday) Issued at 355 AM CDT Wed May 11 2022 The long-term forecast will be focused on the severe threat for Thursday afternoon and evening. For much of Thursday, the forecast area will be in the warm sector. This will suppress convection due to a strong cap in place and a lack of any boundary to focus convective initiation. But it will also allow the EML to become reestablished over the area with 8-9 C/km lapse rate over most of the area by mid afternoon. With 925 mb temps from 23-28 C, temperatures on Thursday afternoon will rise into the upper 80s and lower 90s with dew points expected to again rise into the middle to upper 60s. As a result as a cold front moves into central South Dakota and Nebraska by late afternoon, MLCAPEs of 2500-3500 J/kg are expected across the area. As the front approaches, a very strong upper level wave will move into Nebraska and South Dakota accompanied by 100 kt 300 mb jet. The eastern periphery of this jet will move east of the cold front. This will allow 0-6 km bulk shear to increase near the cold front to 35-45 kts. With the strong synoptic scale forcing for ascent, convective initiation is expected between 21Z and 00Z. A stronger cap would delay CI into early evening. Initial storms could become supercellular while discrete and would have the potential to produce up to golf ball size hail. An isolated tornado is also possible given the 20 kt of 0-1 bulk shear. However, storms are expected to quickly grow upscale given the linear forcing of the front. This should limit the time any supercell could produce a tornado. With the upscale growth, the damaging wind threat will increase with the potential for 75 mph wind gusts as the line organizes. The hail threat should decrease but 1 to 1.25 inch hail could occur with stronger updrafts in the line. 0-3 km bulk shear is less than 30 kts as storms move into MN and IA so expectation is that this line could become cold pool dominant. This should limit the potential for any QLCS tornadoes to develop with the line although this cannot be completely ruled out. Storms are likely to move east of the area by midnight with any trailing stratiform rain ending prior to dawn. Much quieter and cooler weather is expected behind the cold front. Highs from Friday into early next week will be near seasonal normals in the upper 60s to mid 70s. The next chance for any significant rain will not be until at least early next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1221 PM CDT Wed May 11 2022 MVFR ceilings will gradually diminish early this afternoon. Scattered strong to severe thunderstorms will be likely, especially east of the James River, from mid afternoon into the evening. Hail, strong winds and isolated tornadoes will all be possible. From roughly 6z to 18z VFR conditions will be likely. Southerly winds will gust to around 30 mph after sunrise Thursday morning. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Schumacher LONG TERM...Schumacher AVIATION...08
Hazardous weather outlook, May 11, 5:08 AM CDT, 7 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 508 AM CDT Wed May 11 2022 SDZ038-039-050-052>054-057>060-063>065-068-121015- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme- 508 AM CDT Wed May 11 2022 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this morning with the potential of producing small hail. Late this afternoon and evening, there is a chance for thunderstorms. Storms would be capable of producing hail up to 2 inches in diameter and wind gusts to 60 mph. Isolated storms may form after midnight but these storms will not be severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very warm and humid conditions on Thursday afternoon will produce heat indices from 90 to 95 degrees. Thunderstorms are expected to develop in the late afternoon on Thursday between the Missouri and James Rivers. Large hail up to 2 inches in diameter, wind gusts to 60 mph and an isolated tornado will be possible in the late afternoon. As the storms move east, damaging winds to 70 mph and hail to 1.5 inches in diameter will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible from 4 PM to 9 PM today. IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-061-062- 066-067-121015- Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- Brookings-Lake-Moody-McCook-Minnehaha-Turner- 508 AM CDT Wed May 11 2022 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight A few thunderstorms are possible this morning. While most storms will not be severe, an isolated storm may produce up to quarter size hail. Late this afternoon and evening, scattered thunderstorms are expected to develop. Storms would be capable of producing hail up to 2.5 inches in diameter and wind gusts to 70 mph. A tornado will also be possible along and north of I-90. These storms should move northeast of the area by 9 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very warm and humid conditions on Thursday afternoon will produce heat indices from 90 to 95 degrees. Thunderstorms are expected to develop in the late afternoon on Thursday west of I-29. These storms will develop into a squall line as they approach I-29 in the early evening. Hail up to 1.5 inches in diameter and wind gusts to 75 mph will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely from 4 PM to 9 PM. IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ069>071-121015- Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Yankton-Union- 508 AM CDT Wed May 11 2022 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms are possible through mid morning. Hail up to quarter size hail may occur with these storms. Very warm and humid conditions are expected this afternoon with heat indices in the mid to upper 90s. Late this afternoon scattered thunderstorms are expected to develop. Storms would be capable of producing hail up to 2.5 inches in diameter and wind gusts to 70 mph. An isolated tornado is possible near the Minnesota and Iowa border. The storms are expected to move north of the area by sunset. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very warm and humid conditions on Thursday afternoon will produce heat indices from 90 to 95 degrees. Thunderstorms are expected to develop in the late afternoon on Thursday west of I-29. These storms will develop into a squall line as they approach I-29 in the early evening. Hail up to 1.5 inches in diameter and wind gusts to 75 mph will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely from 3 PM to 8 PM.
In the hours before
Local storm report, May 11, 7:54 AM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
754 AM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 AM HAIL 4 WNW WAKONDA 43.02N 97.18W
05/11/2022 E0.75 INCH YANKTON SD PUBLIC
&&Local storm report, May 11, 9:38 AM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
938 AM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 AM HAIL 1 SE TYLER 44.27N 96.13W
05/11/2022 E0.75 INCH LINCOLN MN PUBLIC
&&
JCLocal storm report, May 11, 11:39 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 AM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM HAIL 5 SW SALEM 43.66N 97.46W
05/11/2022 E1.75 INCH MCCOOK SD TRAINED SPOTTER
1016 AM HAIL 5 WNW CHESTER 43.92N 97.03W
05/11/2022 E0.75 INCH LAKE SD PUBLIC
&&Local storm report, May 11, 12:16 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1216 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HAIL 2 N GHENT 44.54N 95.89W
05/11/2022 M1.00 INCH LYON MN TRAINED SPOTTER
&&
JCLocal storm report, May 11, 12:20 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1220 PM CDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 PM HAIL 6 WSW COTTONWOOD 44.59N 95.78W
05/11/2022 E0.88 INCH LYON MN PUBLIC
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 11:44 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 31 min |
| May 11, 12:23 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 37 min |
| May 11, 4:07 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Pipestone | 23 min |
| May 11, 5:26 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray, Nobles | 49 min |
| May 11, 5:36 PM CDT | Tornado Warning | FSD | Cottonwood | 24 min |
| May 11, 5:49 PM CDT | Tornado Warning | FSD | Jackson | 26 min |
| May 11, 5:56 PM CDT | Tornado Warning | FSD | Cottonwood | 19 min |
| May 11, 6:09 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson | 36 min |
| May 11, 6:18 PM CDT | Tornado Warning | FSD | Cottonwood, Jackson | 27 min |
| May 11, 6:39 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson | 36 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.